Drought, Marquette
- When
- December 1, 12:00 AM CST to December 9, 11:59 PM CST
- Where
- Marquette forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
5 inches of precipitation that fell on Dec 9th and 10, long-term drought conditions ended across south-central and southeast Wisconsin. The precipitation started as rain but switched over to snow on the 10th from west to east.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Thanks to 1.5 to almost 2.5 inches of precipitation that fell on Dec 9th and 10, long-term drought conditions ended across south-central and southeast Wisconsin. The precipitation started as rain but switched over to snow on the 10th from west to east. The much-needed precipitation was associated with low pressure moving east across southern Wisconsin. An amateur radio operator near Delavan (Walworth Co.) had a two-day total of 2.49 inches. Milwaukee Mitchell Field (Milwaukee Co.) gathered 1.46 inches and Madison Truax Field (Dane Co.) came in with 1.66 inches. The drought conditions (at least D0 - abnormally dry) began on August 1, 2003. However, parts of south-central and southeast Wisconsin would go on to finish 2003 several inches below normal for yearly precipitation. Milwaukee only had 22.30 inches of precipitation in 2003 (normal is 34.81 inches) - the driest year since 1963 when only 19.10 inches was measured. Madison had 31.74 inches for 2003 (normal is 32.95 inches). In addition, much of south-central and southeast Wisconsin was 5 to 8 inches below normal in 2002 for yearly precipitation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Nov 30, 2:56 PM CST, 9 hours 4 minutes earlier.
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
WIZ046-047-051-052-056>060-062>072-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1126 AM CST SUN NOV 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A GALE WARNING WILL LIKELY BE NEEDED TONIGHT FOR THE NEARSHORE WATERS DUE TO A STRONG COLD FRONT...GENERATING NORTHWEST WINDS OF 25 TO 30 KNOTS WITH FREQUENT GUSTS TO 35 KNOTS. GALE WARNINGS ARE ALREADY IN EFFECT FOR THE OPEN WATERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LIGHT SNOW IS POSSIBLE THURSDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL NOT BE NEEDED. GEHRING
The national radar mosaic for the moment the first event began.
20 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327763, 5327764, 5327765, 5327766, 5327767, 5327768, 5327769, 5327770, 5327771, 5327772, 5327773, 5327774, 5327775, 5327838, 5327839, 5327840, 5327841, 5327842, 5327843, 5327844.